Journal of the Endocrine Society
Oxford University Press
image
MON-679 What’s in a Bottle? the Importance of Careful Medication Review to Prevent Life Threatening Hypoglycemia
Volume: 4, Issue: Suppl 1
DOI 10.1210/jendso/bvaa046.1553

Highlights

Notes

Abstract

Background: Over 1 in 9 emergency department (ED) visits are due to drug-related adverse events (1) and careful medication review is essential for patient safety.

Clinical Case: A 73-year-old male presented to the ED after his family found him to be tremulous with a blood glucometer reading of 30 mg/dL. He was given glucagon and oral glucose however this did not help his blood glucose and he was brought in for further evaluation. He had a history of chronic kidney disease, hepatocellular carcinoma (HCC) and diabetes mellitus type 2 for which he was on no medication at the time of presentation. He reported being on Glipizide nine months ago. In the ED, he had a temperature of 98.3°F; pulse of 76 beats/min; respiratory rate of 18 breaths/min and blood pressure of 166/71. On physical examination, he was in no acute distress with normal neurologic, cardiac and respiratory exam. Laboratory workup was notable for glucose 40 mg/dL, HbA1c 5.0%, Cr 2.55 mg/dL, eGFR 24, ALT 7 IU/L and AST 23 U/L. CT abdomen and pelvis was consistent with known diagnosis of HCC. The patient was given 4 boluses of D50W and started on a continuous dextrose infusion along with octreotide infusion due to persistent hypoglycemia. Patient’s blood glucose improved one day later and he remained stable off the dextrose and octreotide infusions. Further laboratory evaluation revealed ACTH 9 pg/mL (ref 6-50), Random Cortisol 16.1 at 1:36pm, TSH 1.40uIU/ml, Free T4 1.09 ng/dL, Cosyntropin stimulation test at baseline 15.4 ug/dL; at 30 min 22 ug/dL; at 60 min 28.3 ug/dL and Beta-Hydroxybutyrate 0.11 mmol/L. With a blood sugar level of 32 mg/dL, he was found to have Insulin level 35.9 (ref 3.0-25.0mU/L), Pro-insulin 55.6 (ref &lt 18.8pmol/L) and C-peptide 9.21 (ref 0.8-3.85ng/mL). The patient’s family brought his medications for review with no clear discrepancies noted. Closer inspection of the tablets inside each pill bottle revealed that the pills inside the Docusate-Senna container did not match the description for the same but instead matched the description for Glipizide. The patient disclosed that he had emptied the Glipizide tablets into the bowel regimen container for “safe keeping” when it was discontinued. He was inadvertently taking two Glipizide tablets twice a day as the VNA had mistakenly used these pills to fill his pill box. This serious error in confirming the patient’s medications resulted in his severe hypoglycemia. His Sulfonylurea screen returned positive for Glipizide.

Conclusion: Sulfonylureas, an essential component of diabetes management, have a dangerous side effect of hypoglycemia and errors in its administration can be fatal. Therefore, thorough medication reconciliation and review of the actual pills is essential to prevent such errors.

Reference: Zed PJ, et al. Incidence, severity and preventability of medication-related visits to the emergency department: a prospective study. Can Med Assoc J. 2008;178(12):1563-1569.

Banerjee, Doshi, Lebastchi, and Fernandes: MON-679 What’s in a Bottle? the Importance of Careful Medication Review to Prevent Life Threatening Hypoglycemia
https://www.researchpad.co/tools/openurl?pubtype=article&doi=10.1210/jendso/bvaa046.1553&title=MON-679 What’s in a Bottle? the Importance of Careful Medication Review to Prevent Life Threatening Hypoglycemia&author=Ela Banerjee,Sejal B Doshi,Jasmin Lebastchi,Amanda Fernandes,&keyword=&subject=Diabetes Mellitus and Glucose Metabolism,Diabetes Complications II,AcademicSubjects/MED00250,